1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Now I am unsure

Discussion in 'Diabetes Discussions' started by If_only, Jun 3, 2021.

  1. If_only

    If_only Type 2 · Active Member

    Messages:
    28
    Likes Received:
    15
    Trophy Points:
    23
    So 4 weeks after T2 diagnosis with a reading of 15 and a half and I am torn between 2 schools of thought.
    After week 2 I was put on 500 mg of Metformin (slow release) to lower my BG. I noticed some effects but put up with them. After week 3 my dose was increased to 1000mg. I noticed worse neuropathy in the night, sometimes excruciating and in the mornings my eyes though were in focus, I noticed a slightly fuzzy outline around white or bright objects and small text on a screen was like I had looked at a bright light and then tried to read it. I also had some stomach upset in 2 evenings and nausea and loss of appetite in the mornings following the increase in dosage. Week 4 and I believed these symptoms were a side affect and so asked to come off it and try reducing my levels by diet and exercise. It did go against the advice given but asked for 2 months to try my way. I had been reading the research Dr David Urwin, had published. The idea that he has got all of his patients off meds seemed very encouraging and I though hey swap the Met for Berberine. So a few days have since passed with no Met and I am now starting to re-experience (if that is the correct word) what I thought were side effects of the Met that I had last week and now left with several possible thoughts. A) Could the Met have been working and the side effects were not side effects but results from how the Met was working? B) Going Met free, has my diet done the same thing as the Met and now I am experiencing "cold turkey" from the long term high BG levels. C) Is my condition just getting worse? The other thought is do I stay Met free and follow the alternative route or do I back track and ask to restart the Met as it may not have been the cause of the effects I have experienced. Any thoughts welcome
     
  2. Goonergal

    Goonergal Type 2 · Master
    Retired Moderator

    Messages:
    13,052
    Likes Received:
    19,921
    Trophy Points:
    298
    Hi @If_only

    Quite a few questions/ concerns in there! I’ll do my best to help.

    I haven’t heard of this being a side effect of metformin and would suggest discussing with your GP.
    This, and other gastric issues are far more commonly reported as a side effect of Metformin. Some people find that the slow release version reduces or eliminates them.
    Metformin isn’t a medication that works instantly in the same way as say, insulin, or some of the active blood glucose lowering medications often prescribed to type 2s. Rather, it takes time to build up in the system and helps by reducing the amount of glucose the liver throws into the blood stream. It can be helpful with reducing insulin resistance but needs to be accompanied by dietary changes. It’s therefore unlikely that taking it or not taking it for a ‘few days’ will have a significant impact.
    If you have dramatically reduced your carbohydrate intake, this (cold turkey) is a possibility.
    I don’t believe it’s an ‘either/or’ situation. With or without Metformin, dietary changes will be needed. I’d suggest following whichever protocol you decide upon, with or without Metformin, consistently over a period of months. Alongside this, any worrying symptoms (side effects or otherwise) should be discussed with your GP.

    Hope that helps.
     
    • Agree Agree x 6
    #2 Goonergal, Jun 3, 2021 at 6:43 AM
    Last edited: Jun 3, 2021
  3. If_only

    If_only Type 2 · Active Member

    Messages:
    28
    Likes Received:
    15
    Trophy Points:
    23
    Thanks for that, this morning with a clear head and an almost good nights sleep aside from my nightly burst of neuropathy I will continue my challenge of bringing down my BG score naturally. I have done a third of the time I’ve set myself so far and what’s a several more weeks in a permanent lifestyle and diet change to see if it works? I guess if it hasn’t by then I can try meds again. At least if I put low carb and low sugar in, then it’s not going to be a bad thing. Maybe I also shouldn’t have read what advanced stages or final stages are and compared my symptoms. Doctor google is not always a good thing.
    This forum and the people here are becoming an amazing support group in what is a strange new world for me.
     
    • Like Like x 2
    • Hug Hug x 2
    • Winner Winner x 1
  4. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    6,809
    Likes Received:
    3,051
    Trophy Points:
    198
    Have you invested in a blood glucose meter so you can see whether your dietary changes are having any effect? The NHS won't recommend it unless you are on certain glucose lowering medication (cost issues) but I would recommend it as the only way to tell whether your efforts are having any effect.
     
    • Agree Agree x 1
    • Useful Useful x 1
  5. TeddyTottie

    TeddyTottie Type 2 · Well-Known Member

    Messages:
    394
    Likes Received:
    282
    Trophy Points:
    123
    Had your ‘nightly neuropathy’ been positively diagnosed by a doctor? There are many other things that produce similar symptoms, nerve entrapment being one of them - carpal tunnel syndrome affecting the hands, sciatica affecting the legs and I’m sure there are many more instances. These things tend to be worse at night. Might be worth another discussion with the docs, not everything is down to diabetes.
     
    • Agree Agree x 2
  6. If_only

    If_only Type 2 · Active Member

    Messages:
    28
    Likes Received:
    15
    Trophy Points:
    23
    I have thought about it and I know it sounds pretty daft but I have a needle aversion. Also I have given myself a goal and timeframe and not knowing is pushing me to keep to a strict diet with the hope that my BG will drop. I keep pestering the needleless glucose monitoring companies as to when their products will be out but I can't see it happening any time soon.
     
  7. If_only

    If_only Type 2 · Active Member

    Messages:
    28
    Likes Received:
    15
    Trophy Points:
    23
    Not yet, I have an appointment in a couple of weeks but I have had partial loss of sensitivity too that I thought could be trapped nerves... Sometimes you just know what it is. I will ask for a referral to a neurologist though.
     
  8. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    6,809
    Likes Received:
    3,051
    Trophy Points:
    198
    I tend to agree with you on that but if cost is not an issue you could consider a brief trial of a libre. Though it does have a needle you don't see it until you pull the sensor off. When you apply it you just stick it to you arm and press a button to apply, you don't see the fine filament that it inserts.
     
    • Informative Informative x 1
  9. If_only

    If_only Type 2 · Active Member

    Messages:
    28
    Likes Received:
    15
    Trophy Points:
    23
    Im guessing its not an issue getting it in but is it easy to pull off? I heard that some people found Dexcom to be stuck on well and pulling them out was a challenge.
     
  10. MrsA2

    MrsA2 Type 2 · Well-Known Member

    Messages:
    3,265
    Likes Received:
    4,421
    Trophy Points:
    198
    I use a little body oil to ease mine off. Just work it behind the sticker slowly and it will soon release. Id never pull
     
    • Like Like x 1
    • Creative Creative x 1
  11. muzza3

    muzza3 Type 2 · Well-Known Member

    Messages:
    1,789
    Likes Received:
    4,649
    Trophy Points:
    198
    Testing your BG will make a huge difference to many of your concerns as you will be in control and being aware of your BG levels will take away some of the anxiety. I also struggled with the pin pricks early on but pushed thru and after a few weeks was surprised at how used to it I became. The libre sounds like a possible solution (I haven't used it myself)

    Best of luck
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook